California, 2013Excessive Heat in California, June 28 to 30, 2013
June 28 to 30, 2013 · NWS PSR · 2 events in 2 counties and zones
A very strong upper level high pressure system developed across the desert southwest during the last few days of June 2013. This led to a protracted period of Excessive Heat over the lower southeastern California deserts, which began on June 28, and continued into the first week of July.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong upper level high pressure system developed across the desert southwest during the last few days of June 2013. This led to a protracted period of Excessive Heat over the lower southeastern California deserts, which began on June 28, and continued into the first week of July. High temperatures exceeded 115 degrees across some of the hottest deserts, including both Blythe and Imperial who saw high temperatures reach to 120 degrees on at least one of the days of the excessive heat event. An Excessive Heat Warning was issued beginning early on June 28th and continuing through the end of June and into early July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 28, 9:44 AM MST, 16 minutes earlier.
Area forecast discussion, Jun 28, 9:44 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
944 AM MST FRI JUN 28 2013
.SYNOPSIS...
AN UNUSUALLY STRONG HIGH PRESSURE SYSTEM WILL CONTINUE TO BUILD OVER
THE WESTERN STATES AND REMAIN THROUGH EARLY NEXT WEEK. THIS WILL
RESULT IN A PROLONGED AND INTENSE HEAT WAVE WITH LOWER DESERT
TEMPERATURES CLIMBING INTO THE 115 TO 121 DEGREE RANGE TODAY AND
SATURDAY. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BY SUNDAY INTO
NEXT WEEK...AS INCREASING HUMIDITY AND CLOUDS FROM NEW MEXICO AND
COLORADO LIKELY SPREAD WEST INTO AZ. AN INCREASING CHANCE OF
MOUNTAIN THUNDERSTORMS IS ALSO FORECAST OVER THE EASTERN ARIZONA
NEXT WEEK.
&&
.DISCUSSION...
STILL EXPECTING POTENTIAL RECORD HIGH TEMPERATURES TODAY AND
SATURDAY AS THE UNSEASONABLY STRONG RIDGE OF HIGH PRESSURE DOMINATES
THE WESTERN UNITED STATES. THE RIDGE CENTER CONTINUES TO SLOWLY
DRIFT WESTWARD AND IS NOW SITUATED NEAR THE FOUR CORNERS AREA.
MORNING 12Z SOUNDING AT PHOENIX SHOWED AROUND 4-5C OF WARMING
BETWEEN 700-900MB OVER THE PAST 24 HOURS. GIVEN YESTERDAY/S
HIGH NEAR 110 IN MANY LOWER DESERT LOCATIONS...THIS BOUNDARY LAYER
WARMING SHOULD RESULT IN SURFACE TEMPERATURES MAXING OUT IN THE
115-119 RANGE TODAY. INCREASING MOISTURE ABOVE 15K FEET WILL ADVECT
IN FROM NEW MEXICO LATE THIS AFTERNOON WHICH SHOULD BRING IN PERIODS
OF HIGH CLOUDS THIS EVENING AND OVERNIGHT. THIS WILL KEEP OVERNIGHT
TEMPERATURES ELEVATED AND POSSIBLY RESULT IN ONE OF THE WARMEST EVER
OVERNIGHT LOWS FOR PORTIONS OF THE REGION DURING THE MONTH OF JUNE.
ADDITIONAL HIGH CLOUDINESS IS EXPECTED FROM EXPECTED SHOWERS AND
THUNDERSTORMS ACROSS WESTERN NEW MEXICO. SATURDAY WILL VERY SIMILAR
ACROSS THE REGION...BUT ADD A COUPLE DEGREES TO HIGHS ACROSS
SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA AS THE UPPER RIDGE
SHIFTS FURTHER TO THE WEST.
&&
.PREVIOUS DISCUSSION...
TODAY AND SATURDAY...
THE MASSIVE AND STRONG HIGH PRESSURE SYSTEM CONTINUED TO SLOWLY
EXPAND OVER THE REGION THIS MORNING...AND WILL STRENGTHEN FURTHER
THIS AFTERNOON. THE 500 HIGH CENTER WILL LOCATE ALONG THE
UTAH/NORTHERN AZ BORDER THIS AFTERNOON...WITH THE WARMEST LOWER
ATMOSPHERIC TEMPERATURES SHIFTING OVER THAT AREA TODAY AND SATURDAY.
NEEDLESS TO SAY FURTHER SURFACE WARMING IS EXPECTED THIS AFTERNOON
WITH LOWER DESERT TEMPERATURES IN OUR FORECAST AREA...SOUTHEAST CA
TO SOUTH CENTRAL AZ...EXPANDING INTO THE 115 TO 120 DEGREE RANGE.
THE EXCESSIVE HEAT WARNING FOR THE ENTIRE FORECAST AREA REMAINS IN
EFFECT TODAY THROUGH SATURDAY.
WITH RESPECT TO MOUNTAIN CONVECTION TODAY. ALTHOUGH THE 500 MB HIGH
CENTER WILL SHIFT INTO FAR NORTH CENTRAL AZ TODAY...CO-LOCATED
300/250 MB HIGH CENTERS SHIFT FROM WESTERN COLORADO TO NEAR THE 4
CORNERS BY LATE AFTERNOON. FORECAST KINEMATIC FLOW AT THESE LEVELS
SUGGEST A NOTICEABLE AREA OF DIFLUENCE ACROSS ENTIRE EASTERN AZ.
THERMODYNAMIC PROFILES ALSO INDICATE TODAYS THERMALS...FROM THE 5 TO
7 THSD FOOT LEVEL...LIFT TO NEAR 22 THSD FT...AND...MOISTURE NEEDED
TO PRODUCE CONVECTIVE CONDENSATION LEVELS IN THE 800-700 MB LAYER
ARE 4.0 G/KG...OR 700 MB DEWPOINTS OF MINUS 4 C AND 800 MB DEWPOINTS
OF MINUS 2 C. UPPER AIR PLOTS FROM LAST EVENING SUGGEST PATCHY
MOISTURE AT THESE LEVELS WERE FLOATING AROUND SOUTHERN UTAH...AND
PORTIONS OF WESTERN NEW MEXICO...POISED TO CIRCULATE INTO EASTERN
AZ. THEREFORE WITH SOME UPPER DIFLUENCE DEVELOPING LATE IN THE DAY
OVER EASTERN AZ...THERE COULD BE A SLIGHT CHANCE OF THUNDERSTORMS/
DRY LIGHTNING OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY THIS
AFTERNOON AND EVENING. DITTO ON SATURDAY AS A LITTLE MORE MOISTURE
FLOWS INTO EASTERN AZ FROM NEW MEXICO. HOWEVER 250/300 MB HIGH
CENTERS SHIFT INTO CENTRAL AZ ON SATURDAY WHICH MIGHT STABILIZE THE
ATMOSPHERE AT BIT.
SUNDAY...
ADDITIONAL HUMIDITY AND VARIABLE CLOUDS WILL LIKELY CIRCULATE INTO
AZ FROM NEW MEXICO/COLORADO UNDER LIGHT NORTHEASTERLY FLOW. THE
AIRMASS IS STILL VERY HOT...AND MAXIMUM TEMPERATURES...ALTHOUGH
SLIGHTLY COOLER THAN FRIDAY AND SATURDAY...WILL STILL REMAIN ABOVE
EXCESSIVE HEAT WARNING CRITERIA. A SLIGHT CHANCE OF MOUNTAIN
THUNDERSTORMS IS ALSO FORECAST OVER SOUTHERN GILA COUNTY ZONE 24.
MONDAY...
THE PATTERN IS SETTING UP FOR POSSIBLE THUNDERSTORMS TO RACE OFF THE
MOUNTAINS INTO THE SOUTH CENTRAL AZ DESERTS...INCLUDING PHOENIX...BY
LATE AFTERNOON/EVENING. 300/250 MB CO-LOCATED HIGH CENTERS SHIFT
INTO WESTERN UTAH...WHICH CIRCULATES A NORTHERLY FLOW OF DIFLUENT
WINDS...OR A DEFORMATION ZONE STRETCHING FROM TUCSON...TO PHOENIX
AND PRESCOTT. WITH A LITTLE MORE MOISTURE PRESENT...AND MODERATELY
STRONG MID LEVEL STEERING CURRENTS FROM THE NORTHEAST...CONVECTION
COULD MAKE A RUN OFF THE MOUNTAINS TOWARD THE DESERTS VICINITY
WICKENBURG...PHOENIX...AND NEARBY AREAS. MORE LIKELY DRY THUNDER-
STORMS WITH STRONG GUSTY WINDS AND BLOWING DUST. WE WILL ADD A
SLIGHT CHANCE OF THUNDERSTORMS TO THE GREATER PHOENIX AREA AND
SOUTHERN GILA COUNTY ZONE 24 ON MONDAY.
TUESDAY THROUGH THURSDAY...
SIGNIFICANTLY MORE HUMIDITY AND CLOUDS SHOULD BE PRESENT THIS
PERIOD. AFTERNOON TEMPERATURES SHOULD BE LOWER BUT BY HOW MUCH IS
THE QUESTION. THE AIRMASS IS STILL WARM AND THE POTENTIAL EXISTS FOR
THE LOWER DESERTS TO REMAIN IN THE 110 TO 112 DEGREE RANGE. A SLIGHT
CHANCE OF MOUNTAIN THUNDERSTORMS IS ALSO FORECAST EAST OF PHOENIX IN
ZONE 24 SOUTHERN GILA COUNTY.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR PHOENIX AND YUMA THROUGH EARLY NEXT
WEEK. PHOENIX RECORDS DATE BACK TO 1895 AND YUMA RECORDS TO 1876.
DATE CITY/RECORD AND YEAR CITY/RECORD AND YEAR
---- -------------------- --------------------
JUNE 28 PHOENIX/118 IN 1990 YUMA/116 IN 1994
JUNE 29 PHOENIX/117 IN 1994 YUMA/116 IN 1891
JUNE 30 PHOENIX/115 IN 1979 YUMA/117 IN 1950
JULY 1 PHOENIX/115 IN 1990 YUMA/116 IN 1985
RECORD WARM MINIMUM TEMPERATURES (ONLY THE MOST RECENT YEAR IS
SHOWN...SOME RECORDS OCCURRED IN MULTIPLE YEARS):
DATE CITY/RECORD AND YEAR CITY/RECORD AND YEAR
---- -------------------- --------------------
JUNE 28 PHOENIX/89 IN 2012 YUMA/87 IN 1984
JUNE 29 PHOENIX/92 IN 1976 YUMA/87 IN 1994
JUNE 30 PHOENIX/91 IN 1990 YUMA/87 IN 2008
JULY 1 PHOENIX/90 IN 2008 YUMA/89 IN 2006
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
FEW TO SCT MID-HIGH LEVEL CLOUDS AOA 12KFT...AND LIGHT WINDS ARE
EXPECTED DURING THE TAF PERIOD. SUFFICIENT MOISTURE/INSTABILITY WILL
BUILD OVER THE MOUNTAINS OF SOUTHEAST AND EASTERN ARIZONA YIELDING
TO THE THREAT OF HIGH BASED THUNDERSTORMS. OUTFLOW FROM THESE STORMS
IS NOT EXPECTED TO AFFECT SOUTH-CENTRAL ARIZONA TERMINALS AT THIS
TIME. GREATEST IMPACT FOR GROUND CREWS WILL BE DEALING WITH
UNUSUALLY HOT TEMPERATURES.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
HOT AND DRY CONDITIONS WILL PERSIST INTO NEXT WEEK...HOWEVER DAYTIME
TEMPERATURES WILL TREND DOWN FROM THE EXCESSIVE HEAT FROM THE
WEEKEND. MOISTURE WILL SLOWLY BEGIN TO INCREASE IN MANY AREAS ACROSS
THE REGION...WITH OVERNIGHT RECOVERY BECOMING GOOD. ISOLATED
THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF PHOENIX WILL BECOME
MORE LIKELY DURING THIS TIME FRAME...WITH A TRANSITION FROM A DRY
THUNDERSTORM TYPE...TO WETTER STORMS AND POTENTIALLY ACCUMULATING
RAINFALL OVER MOUNTAINOUS TERRAIN. OUTFLOW WINDS FROM DECAYING OR
COLLAPSING THUNDERSTORMS MAY BE PREVALENT BETWEEN THE HIGHEST
TERRAIN AND VALLEY FLOOR THROUGH THE MIDDLE OF THE WEEK. WINDS WILL
MOSTLY BE LIGHT AND FAVOR TYPICAL DOWNSLOPE/UPVALLEY PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING THROUGH SUNDAY EVENING AZZ020>028.
CA...EXCESSIVE HEAT WARNING THROUGH SUNDAY EVENING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...KUHLMAN
PREVIOUS DISCUSSION...VASQUEZ
CLIMATE...MO
AVIATION...MEYERS
FIRE WEATHER...MO/MEYERS
Hazardous weather outlook, Jun 28, 5:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST FRI JUN 28 2013
AZZ020>028-CAZ030>033-291200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST FRI JUN 28 2013 /530 AM PDT FRI JUN 28 2013/
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/
TODAY TO 8 PM MST /8 PM PDT/ SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
EXCESSIVE AND POTENTIALLY RECORD BREAKING HEAT IS FORECAST TODAY...
WITH HIGH TEMPERATURES ON THE LOWER DESERTS EXPECTED TO RANGE FROM
115 TO 120 DEGREES. TEMPERATURES IN THIS RANGE CAN BE CONSIDERED
DANGEROUS IF DOING OUTDOOR ACTIVITIES OR FOR THOSE WITHOUT AIR
CONDITIONING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
SATURDAY AND SUNDAY...EXCESSIVE AND POTENTIALLY RECORD BREAKING HEAT
IS FORECAST...WITH HIGH TEMPERATURES ON THE LOWER DESERTS EXPECTED
TO RANGE FROM 115 TO 120 DEGREES. TEMPERATURES IN THIS RANGE CAN BE
CONSIDERED DANGEROUS IF DOING OUTDOOR ACTIVITIES OR FOR THOSE
WITHOUT AIR CONDITIONING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Excessive Heat, Lower Colorado River Valley
- When
- June 28, 10:00 AM MST to June 30, 11:59 PM MST
- Where
- Lower Colorado River Valley forecast zone
- Reported by
- ASOS
A very strong upper level high pressure system was situated across the desert southwest in late June, 2013, and it lead to excessive heat along the lower Colorado River Valley of southeast California. According to the Blythe ASOS, high temperatures reached or exceeded 115 degrees each day from June 28th through the end of the month, peaking at 120 degrees on June 28th. An Excessive Heat Warning was issued beginning at 10 AM June 28th, continuing through the end of June and into early July.
Excessive Heat, Imperial County Except the Lower Colorado River Valley
- When
- June 28, 10:00 AM PST to June 30, 11:59 PM PST
- Where
- Imperial County Except the Lower Colorado River Valley forecast zone
- Reported by
- ASOS
A very strong upper level high pressure system was situated across the desert southwest in late June, 2013, and it lead to excessive heat across the southeastern California deserts. According to the Imperial ASOS, high temperatures at Imperial reached or exceeded 113 degrees each day from June 28th through the end of the month, peaking at 120 degrees on June 29th. An Excessive Heat Warning was issued beginning at 10 AM June 28th, continuing through the end of June and into early July.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463908, 463914.